Alert archive / Michigan / Frost Advisories in 2011

Frost Advisory 4, NWS Gaylord, MI

May 26, 201114 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 26, 2011, 3:54 PM EDT for 14 counties in Michigan. It took effect at May 27, 2011, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 26, 2011, 3:54 PM EDT (19:54 UTC)
In effect from
May 27, 2011, 2:00 AM EDT
Expired
May 27, 2011, 6:51 AM EDT
In force
5 hr
Issued by
NWS Gaylord, MI

Counties Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 5 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WWUS73 KAPX 261954
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EDT THU MAY 26 2011

...LATE SEASON FROST EXPECTED TONIGHT...

COLD CANADIAN HIGH PRESSURE BUILDING THROUGH THE NORTHERN GREAT
LAKES WILL RESULT IN CHILLY OVERNIGHT LOW TEMPERATURES UNDER CLEAR
SKIES AND LIGHT WINDS. WIDESPREAD FROST IS EXPECTED FOR MUCH OF
THE AREA...PARTICULARLY FOR INLAND LOCATIONS AWAY FROM THE GREAT
LAKES. 

MIZ008-015>019-021>024-026>029-032>034-270400-
/O.NEW.KAPX.FR.Y.0004.110527T0600Z-110527T1200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
WEXFORD-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...MANCELONA...
GAYLORD...ATLANTA...ALPENA...TRAVERSE CITY...KALKASKA...
GRAYLING...MIO...CADILLAC...LAKE CITY...HOUGHTON LAKE
354 PM EDT THU MAY 26 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY. 

IMPACTS...

 * UNPROTECTED SENSITIVE VEGETATION MAY BE KILLED OR DAMAGED IF
   LEFT OUTDOORS OR UNCOVERED.

HAZARDOUS WEATHER...

 * TEMPERATURES WILL DIP TO BETWEEN 30 AND 36 DEGREES OVER MUCH OF
   THE AREA BETWEEN 2 AM AND 8 AM...RESULTING IN THE DEVELOPMENT
   OF LATE SEASON FROST.

 * LOCALLY COLDER READINGS INTO THE UPPER 20S ARE POSSIBLE FOR
   SHELTERED INLAND LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LAWRENCE
2 follow-up statements
295 
WWUS73 KAPX 270229
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1029 PM EDT THU MAY 26 2011

...LATE SEASON FROST EXPECTED OVERNIGHT...

COLD CANADIAN HIGH PRESSURE BUILDING THROUGH THE NORTHERN GREAT
LAKES WILL RESULT IN CHILLY OVERNIGHT LOW TEMPERATURES UNDER
CLEAR SKIES AND LIGHT WINDS. WIDESPREAD FROST IS EXPECTED FOR
MUCH OF THE AREA...PARTICULARLY FOR INLAND LOCATIONS AWAY FROM
THE GREAT LAKES.

MIZ008-015>019-021>024-026>029-032>034-271030-
/O.CON.KAPX.FR.Y.0004.110527T0600Z-110527T1200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
WEXFORD-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...MANCELONA...
GAYLORD...ATLANTA...ALPENA...TRAVERSE CITY...KALKASKA...
GRAYLING...MIO...CADILLAC...LAKE CITY...HOUGHTON LAKE
1029 PM EDT THU MAY 26 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY. 

IMPACTS...

 * UNPROTECTED SENSITIVE VEGETATION MAY BE KILLED OR DAMAGED IF 
   LEFT OUTDOORS OR UNCOVERED. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL DIP TO BETWEEN 30 AND 36 DEGREES OVER MUCH 
   OF THE AREA BETWEEN 2 AM AND 8 AM...RESULTING IN THE 
   DEVELOPMENT OF LATE SEASON FROST. 

 * LOCALLY COLDER READINGS INTO THE UPPER 20S ARE POSSIBLE FOR 
   SHELTERED INLAND LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
584 
WWUS73 KAPX 271051
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
651 AM EDT FRI MAY 27 2011

MIZ008-015>019-021>024-026>029-032>034-271200-
/O.CAN.KAPX.FR.Y.0004.000000T0000Z-110527T1200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
WEXFORD-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...MANCELONA...
GAYLORD...ATLANTA...ALPENA...TRAVERSE CITY...KALKASKA...
GRAYLING...MIO...CADILLAC...LAKE CITY...HOUGHTON LAKE
651 AM EDT FRI MAY 27 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE FROST
ADVISORY. TEMPERATURES WILL WARM QUICKLY ABOVE FREEZING THIS
MORNING. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 26, 3:35 PM EDT, 19 minutes earlier.

Area forecast discussion, May 26, 3:35 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT THU MAY 26 2011

.SYNOPSIS.../ISSUED AT 335 PM/

LOW PRESSURE OVER THE OHIO VALLEY WILL SLOWLY SHIFT EAST
OVERNIGHT...ALLOWING HIGH PRESSURE FROM ONTARIO TO ADVANCE THROUGH
THE NORTHERN GREAT LAKES. WITH CLEARING SKIES AND LIGHT
WINDS...OVERNIGHT LOWS WILL BE QUITE CHILLY...WITH SOME FROST
EXPECTED. SUNSHINE AND DRY WEATHER IS ON TAP FOR FRIDAY...WITH A
SLOW WARMING TREND EXPECTED THROUGH THE MEMORIAL DAY
WEEKEND..THOUGH PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL ALSO BE NOTED.

JPB/LAWRENCE

&&

.SHORT TERM.../ISSUED AT 335 PM/...THIS EVENING AND TONIGHT

QUITE THE FALL-ISH AFTERNOON UNFOLDING ACROSS THE REGION TODAY...
SETTING THE STAGE FOR FROST/FREEZE CONCERNS HEADING INTO TONIGHT.
UPPER LEVEL LOW PRESSURE CONTINUES TO SPIN ACROSS SOUTHERN INDIANA
LATE THIS AFTERNOON...HEADED FOR OHIO OVERNIGHT AND HELPING DRAG
ASSOCIATED SURFACE COLD FRONT INTO THE OHIO VALLEY AS IT GOES.
EARLIER DEFORMATION-DRIVEN RAIN SHIELD HAS JUST ABOUT EXITED THE
SOUTHEAST COUNTIES...AND SHOULD BE GONE COMPLETELY BY LATE
AFTERNOON. IN ITS WAKE...ELONGATED LOW LEVEL RIDGING FROM ONTARIO
WILL TAKE OVER...WITH DRAINAGE OF RATHER IMPRESSIVELY DRY AIRMASS
INTO THE REGION THROUGH THE NIGHT. IN FACT...PER UPSTREAM RAOBS THIS
MORNING AND SHORT TERM GUIDANCE PROGS...PWAT VALUES FORECAST TO
APPROACH NEAR-RECORD LOW VALUES BY 12Z FRIDAY...DOWN NEAR 0.2
INCHES.

GIVEN SETUP OF EXPECTED CLEARING SKIES AS DRY AIR CONTINUES TO
UNDERCUT LINGERING LOWER STRATUS OVER THE SOUTHEAST...AND SLACKENING
GRADIENT THROUGH THE NIGHT...FROST/FREEZE CONCERNS BEGIN TO CROP UP
RATHER QUICKLY...ESPECIALLY IN LIGHT OF DEWPOINTS JUST UPSTREAM
TUMBLING THROUGH THE 20S. PER LATEST SATELLITE TRENDS AND NAM/RUC
TIME HEIGHTS...MUCH OF THE CLOUD COVER (EVEN CIRRUS) SHOULD EXIT
STAGE RIGHT NO LATER THAN 03-06Z...ALLOWING LOWS TO TUMBLE THROUGH
THE NIGHT WELL INTO THE 30S...IF NOT EVEN SOME UPPER 20S IN THE
USUAL COLD SPOTS. COLDEST READINGS BY FAR LOOK TO COME ACROSS
EASTERN UPPER/NORTHWEST LOWER WHERE BETTER MIXING OUT OF LOW LEVEL
MOISTURE SHOULD OCCUR INTO THE EARLY EVENING AND SKIES WILL BE CLEAR
INITIALLY. WILL RUN WITH FROST ADVISORIES FOR A GOOD CHUNK OF THE
AREA...SAVE FOR THE FAR SOUTHEAST COUNTIES WHERE CLOUDS WILL DEPART
LATER AND OVERNIGHT LOWS SHOULD HOLD ABOVE 36F...AND AWAY FROM LAKE
MICHIGAN COUNTIES SOUTH OF GRAND TRAVERSE BAY WHERE MEAN NORTH/
NORTHEAST LOW LEVEL FLOW SHOULD HOLD READINGS A BIT WARMER.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 335 PM/...FRIDAY AND BEYOND

HIGH PRESSURE ON FRIDAY WILL GIVE WAY TO A STORM SYSTEM MOVING FROM
THE NORTHERN PLAINS INTO SOUTH CENTRAL CANADA OVER THE WEEKEND.
WARMER AIR WILL SLOWLY BUILD INTO THE REGION WITH VERY WARM
CONDITIONS EXPECTED FOR MONDAY AND TUESDAY. A COLD FRONT WILL THEN
BRING COOLER AIR INTO THE REGION FOR NEXT WEDNESDAY AND THURSDAY.
THE MAIN FORECAST CONCERNS REVOLVE AROUND POPS OVER THE WEEKEND INTO
EARLY NEXT WEEK.

FRIDAY...THE SURFACE RIDGE CONTINUES TO BUILD INTO THE REGION WITH
SLOWLY RISING HEIGHTS ALOFT. MEANWHILE...THE SYSTEM TO OUR SOUTHEAST
LOOKS TO BE FAR ENOUGH AWAY TO HAVE LITTLE TO NO AFFECT ON OUR
SENSIBLE WEATHER. THEREFORE...EXPECT SUNSHINE FILTERED THROUGH HIGH
CLOUDS AND MILDER TEMPERATURES...ESPECIALLY SOUTHWEST DUE TO A LIGHT
EASTERLY DOWNSLOPE. HIGHS RANGING FROM THE LOWER AND MIDDLE 50S NEAR
THE LAKE HURON SHORELINE TO THE MIDDLE TO PERHAPS UPPER 60S INLAND
OF LAKE MICHIGAN.

FRIDAY NIGHT...AS LOW PRESSURE GATHERS STRENGTH IN THE NORTHERN
PLAINS...ASSOCIATED WARM ADVECTION WING MOVES INTO THE REGION AFTER
MIDNIGHT. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND A SLIGHT
CHANCE OF THUNDER. LOWS IN THE MIDDLE TO UPPER 40S.

SATURDAY INTO SATURDAY NIGHT...CONTINUED WARM ADVECTION UNDER AN
INCREASINGLY MOIST SOUTHERLY FLOW WITH MODELS BRINGING A WEAK WAVE
OF LOW PRESSURE UP FROM THE SOUTH. THIS SHOULD LEAD TO A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS. HIGHS RANGING FROM AROUND 60 NORTH TO
PERHAPS THE UPPER 60S SOUTHEAST. LOWS RANGING FROM THE UPPER 40S
NORTH TO THE MIDDLE 50S SOUTHEAST.

SUNDAY...MODELS HAVE BACKED OFF ON RAIN CHANCES DUE TO THE FASTER
DEPARTURE OF LOW PRESSURE INTO CANADA. THEREFORE...HAVE SCALED BACK
POPS TO LOW CHANCE (WHICH IS MAINLY FOR THE MORNING). HIGHS RANGING
FROM THE MIDDLE AND UPPER 60S NORTH TO THE LOWER 80S SOUTHEAST.

MEMORIAL DAY...BLOSSOMING SOUTHEASTERN RIDGE BUILDS INTO THE REGION.
THIS IS EXPECTED TO LEAD TO PARTLY CLOUDY AND WARMER CONDITIONS.
HIGHS RANGING FROM AROUND 70 NORTH TO THE MIDDLE 80S SOUTHEAST.

TUESDAY THROUGH THURSDAY...LOW PRESSURE MOVING ACROSS SOUTHEASTERN
CANADA LOOKS TO DRAG A MOISTURE STARVED COLD FRONT ACROSS THE REGION
TUESDAY LEADING TO A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS.
CONTINUED WARM WITH HIGHS RANGING FROM THE MIDDLE 70S NORTH TO THE
UPPER 80S SOUTHEAST. COOLER NORTHWEST FLOW WITH HIGH PRESSURE
BUILDING IN FOR WEDNESDAY AND THURSDAY. HIGHS RANGING FROM THE
MIDDLE 60S TO THE MIDDLE 70S.

SULLIVAN

&&

.MARINE.../ISSUED AT 335 PM/

SCA/S REMAIN ACROSS LAKE HURON THROUGH TONIGHT TO ACCOUNT FOR
HIGH WAVES UNDER MAINTENANCE OF FAVORABLE NORTHEAST FETCH. WILL
ALSO EXTENT SCA/S FOR LAKE MICHIGAN SOUTH OF GRAND TRAVERSE LIGHT
FOR A FEW MORE HOURS GIVEN RECENT SHIP OBS AND FAVORED NORTHERLY
FETCH FOR SOME HIGHER WAVES. CONDITIONS ARE THEN EXPECTED TO
IMPROVE ON FRIDAY...ALTHOUGH COULD SEE THE NEED TO EXTEND THE LAKE
HURON SCA TO ACCOUNT FOR LINGERING CHOPPY WATERS. SOUTHERLY FLOW
DEVELOPING FRIDAY NIGHT INTO SATURDAY...BUT WINDS/WAVES LOOK BELOW
SMALL CRAFT CRITERIA AT THIS POINT.

AJS/LAWRENCE

&&

.AVIATION.../ISSUED AT 100 PM/...VALID FOR 18Z TAFS

IMPROVING CONDITIONS ANTICIPATED FOR THE TERMINAL SITES HEADING
INTO THE EVENING AS HIGH PRESSURE FROM ONTARIO BUILDS INTO THE
REGION. PUSH OF DRIER AIR DOWN LOW WILL HELP SCOUR LINGERING LOWER
MVFR CEILINGS AROUND KAPN BY 19-20Z...LEAVING JUST SOME LINGERING
MID OR HIGH CLOUDS FOR ALL SITES INTO THE EVENING. THOSE WILL
DISAPPEAR INTO TONIGHT WITH CLEAR SKIES AND DIMINISHING WINDS
EXPECTED AS THE LOW LEVEL GRADIENT WEAKENS. WINDS WILL INCREASE
JUST A TOUCH INTO MIDDAY FRIDAY AS MIXING INCREASES...THOUGH
SPEEDS WILL REMAIN 12 KNOTS OR LESS.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 8 AM EDT FRIDAY FOR MIZ008-015>019-
     021>024-026>029-032>034.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LHZ348-349.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ344>346.
LS...NONE.

&&
Hazardous weather outlook, May 26, 10:55 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1055 AM EDT THU MAY 26 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
271200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1055 AM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSEASONABLY CHILLY AIRMASS MAY RESULT IN FROST FORMATION LATE
TONIGHT ACROSS INTERIOR SECTIONS OF EASTERN UPPER AND IN PARTS OF
FAR NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OR PARTS OF NORTHERN
MICHIGAN SATURDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MSB/LAWRENCE

Nearby

Frost Advisories in Michigan, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.